Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 25, NWS Rapid City, SD

September 9, 20218 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Sep 9, 2021, 2:26 AM MDT for 8 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 9, 2021, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2021, 2:26 AM MDT (08:26 UTC)
In effect from
Sep 9, 2021, 12:00 PM MDT
Expired
Sep 10, 2021, 7:53 PM MDT
In force
32 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS83 KUNR 090826
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
226 AM MDT Thu Sep 9 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 329, AND 332...

...FIRE WEATHER WATCH IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 
326, 327, 329, AND 332...

.An upper level ridge will bring hot temperatures to the region
today and Friday. Confidence is high that relative humidities 
will dip into the teens. Modest confidence exists for the 
development of gusty southwest to northwest winds around 25 mph. 
The combination of low humidity and gusty winds will lead to 
critical fire weather conditions this afternoon and evening, and
again Friday afternoon and Friday evening.

SDZ321>327-329-332-WYZ314>318-092330-
/O.NEW.KUNR.FW.W.0025.210909T1800Z-210910T0300Z/
/O.EXT.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-West Central Plains-Badlands Area-
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
226 AM MDT Thu Sep 9 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 329, AND 332...

...FIRE WEATHER WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
326, 327, 329, AND 332...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 
  Butte County Area, 329 West Central Plains and 332 Badlands 
  Area.

* WINDS...West-Northwest 10 to 20 mph with gusts to 30 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
5 follow-up statements
335 
WWUS83 KUNR 092012
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
212 PM MDT Thu Sep 9 2021

...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH FRIDAY
EVENING...

...RED FLAG WARNING FOR PARTS OF WESTERN SOUTH DAKOTA THROUGH THIS
EVENING...

.Red Flag conditions have struggled to develop as of early
afternoon, largely the result of increased smoke aloft and cooler
temps and less mixing of the stronger winds aloft. There still
remains some potential for further mixing and stronger winds later
this afternoon.

Friday looks to be quite smoky once again, with limited potential
for mixing stronger winds to the surface across western South
Dakota. Even though relative humidity will be quite low, winds 
will likely not be strong enough for critical fire wx conditions 
so have cancelled the Fire Weather Watch for western South Dakota.

Across northeast Wyoming, the Red Flag Warning will continue through
Friday. Relative humidity recovery tonight will be rather poor, 
and an approaching cold front should allow a period of sufficient 
mixing of winds during the afternoon on Friday.

SDZ321>327-329-332-100300-
/O.CAN.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/
/O.CON.KUNR.FW.W.0025.000000T0000Z-210910T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-West Central Plains-Badlands Area-
212 PM MDT Thu Sep 9 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
321, 322, 323, 324, 325, 326, 327, 329, AND 332...

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  322 Fall River County Area, 323 Northern Foot Hills, 324 
  Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge 
  Area, 327 Butte County Area, 329 West Central Plains and 332 
  Badlands Area.

* WINDS...Southwest to west 5 to 15 mph with gusts around 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ314>318-101115-
/O.CAN.KUNR.FW.A.0020.210910T1800Z-210911T0300Z/
/O.EXT.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
212 PM MDT Thu Sep 9 2021

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT FRIDAY FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315,
316, 317, AND 318...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 318 Wyoming Black Hills.

* WINDS...Northwest 10 to 15 mph with gusts around 25 mph into 
  early evening. Winds will decrease this evening and overnight. 
  Southwest to west winds of 10 to 20 with gusts to 30 mph will 
  develop Friday afternoon.

* RELATIVE HUMIDITY...As low as 10 percent both this afternoon and
  Friday afternoon. Humidity recovery tonight will be poor in most
  locations.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
142 
WWUS83 KUNR 100301
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
901 PM MDT Thu Sep 9 2021

...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH FRIDAY
EVENING...

.Across northeast Wyoming, the Red Flag Warning will continue 
through Friday. Relative humidity recovery tonight will be rather 
poor, and an approaching cold front should allow a period of 
sufficient mixing of winds during the afternoon on Friday.

SDZ321>327-329-332-100415-
/O.EXP.KUNR.FW.W.0025.000000T0000Z-210910T0300Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-West Central Plains-Badlands Area-
901 PM MDT Thu Sep 9 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 321, 322, 323, 324, 325, 326,
327, 329, AND 332...

Relative humidity will continue to rise overnight, and winds will
be relatively light.

$$

WYZ314>318-101815-
/O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
901 PM MDT Thu Sep 9 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, AND 318...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 318 Wyoming Black Hills.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
510 
WWUS83 KUNR 100828
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
228 AM MDT Fri Sep 10 2021

...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH THIS EVENING...

.Relative humidity will drop to around 10 percent this afternoon
with westerly winds of 15 to 20 mph. A period of gusty winds
around 25 mph is possible this afternoon. A cold front will move
into the area late this evening. 

WYZ314>318-102330-
/O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
228 AM MDT Fri Sep 10 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, AND 318...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 318 Wyoming Black Hills.

* WINDS...West-southwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
733 
WWUS83 KUNR 101950
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
150 PM MDT Fri Sep 10 2021

...RED FLAG WARNING FOR NORTHEAST WYOMING THROUGH 8 PM THIS 
EVENING...

.Even though relative humidity is in the 10 to 15 percent range 
early this afternoon, the smoke filled skies have again limited 
mixing and have yet to allow winds to increase much across 
northeast Wyoming. There remains some potential for a period of 
Red Flag conditions to develop as a cold front approaches and 
winds pick up a little later this afternoon. Conditions will 
slowly improve during the evening as the cold front turns winds 
northerly and relative humidity slowly rises.

WYZ314>318-110200-
/O.CON.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
150 PM MDT Fri Sep 10 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, AND 318...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 318 Wyoming Black Hills.

* WINDS...Southwest to west 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
332 
WWUS83 KUNR 110153
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
753 PM MDT Fri Sep 10 2021


WYZ314>318-110300-
/O.CAN.KUNR.FW.W.0025.000000T0000Z-210911T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
753 PM MDT Fri Sep 10 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 318...

The National Weather Service in Rapid City has cancelled the Red
Flag Warning.

Relative humidity values are rising and winds are decreasing.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 9, 2:17 AM MDT, 9 minutes earlier.

Area forecast discussion, Sep 9, 2:17 AM MDT, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
217 AM MDT Thu Sep 9 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 215 AM MDT Thu Sep 9 2021

Current surface map places weak high across the eastern
Dakotas/Minnesota with trof across eastern Montana/Wyoming. Upper
level ridge across the Rockies shifts into the plains today and
Friday bringing a couple of warm/dry days with critical fire
weather conditions. The trof/dry line shifts into western South
Dakota this afternoon with some breezy west/northwest winds.
Thermal profiles peak early Friday...BL-700mb temperatures support
near record highs. Dry cold front slides through Friday night.

Upper ridge breaks down Saturday as shortwave tracks across
Montana/North Dakota. Minimal precipitation potential across the
forecast area with lack of buoyancy and best forcing to the north.
Several weak impulses track across the area next week in semi-
zonal flow. Temperatures near to slightly above average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1007 PM MDT Wed Sep 8 2021

VFR conditions will continue through the TAF period.

&&

.FIRE WEATHER...
Issued at 215 AM MDT Thu Sep 9 2021

An upper level ridge moves into the area for today and Friday
bringing hot temperatures and very low relative humidities. Deep
boundary layer mixing should support some gusty west/northwest
winds at times, especially over northeast Wyoming and far western
South Dakota. Confidence is high that relative humidities will
drop below 15%, but some uncertainty in duration of winds in
excess of 25 mph. Have issued Red Flag Warning for this
afternoon/early evening for northeast Wyoming and much of western
South Dakota. Fire Weather Watch remains in effect for Friday
afternoon/early evening. Will continue Fire Weather Watch and extend it
to Friday given similar potential.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM MDT this evening for
     SDZ321>327-329-332.

     Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ321>327-329-332.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ314>318.

     Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>318.

&&

DISCUSSION...7
AVIATION...Pojorlie
FIRE WEATHER...7
Hazardous weather outlook, Sep 8, 5:12 AM MDT, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
512 AM MDT Wed Sep 8 2021

SDZ002-013-014-024-026-028-031-032-043-044-046-047-049-073-091115-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Rapid City-Central Black Hills-Pennington Co Plains-Haakon-
Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
512 AM MDT Wed Sep 8 2021 /612 AM CDT Wed Sep 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Dry and breezy weather is resulting in elevated fire weather
potential this afternoon. The Grassland Fire Danger Index will
range from the high to the very high category through this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Continued very dry and warmer weather will result in elevated fire
weather conditions through at least Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-025-027-029-030-041-042-072-074-WYZ054>058-071-091115-
Harding-Butte-Northern Foot Hills-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
512 AM MDT Wed Sep 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Dry and breezy weather is resulting in elevated fire weather
potential this afternoon. The Grassland Fire Danger Index will
range from the high to the very high category through this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions may develop Thursday across
northwestern South Dakota, far southwestern South Dakota, and
northeastern Wyoming. A Fire Weather Watch is in effect for
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.